Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 26, NWS Melbourne, FL

April 7, 2005Lake County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 7, 2005, 4:18 PM EDT for Lake County, Volusia County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2005, 4:18 PM EDT (20:18 UTC)
Expired
Apr 7, 2005, 5:15 PM EDT
In force
57 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

Counties Lake County, FL, Volusia County, FL

The radar

The Jacksonville radar (KJAX), 137 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 11:25 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2005-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 072021
SVRMLB
FLC069-127-072115-
/O.NEW.KMLB.SV.W.0026.050407T2018Z-050407T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
418 PM EDT THU APR 7 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAKE COUNTY IN EAST CENTRAL FLORIDA
  NORTHERN VOLUSIA COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...SOUTH DAYTONA...PORT ORANGE...
  PIERSON...ORMOND BEACH...HOLLY HILL...DE LEON SPRINGS...DAYTONA
  BEACH...BARBERVILLE

* UNTIL 515 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LAKE GEORGE...OR ABOUT 12 MILES WEST OF PIERSON...AND MOVING EAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE GEORGE AT 425 PM EDT
  6 MILES NORTH OF PIERSON BY 430 PM EDT
  ORMOND BY THE SEA AND ORMOND BEACH BY 500 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2936 8176 2901 8174 2915 8061 2960 8071

$$

VOLKMER
2 follow-up statements
000 
WWUS52 KMLB 072041
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
437 PM EDT THU APR 7 2005

FLC069-127-072115-
/O.CON.KMLB.SV.W.0026.000000T0000Z-050407T2115Z/
LAKE FL-VOLUSIA FL-
437 PM EDT THU APR 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EDT FOR
NORTHERN VOLUSIA AND NORTHERN LAKE COUNTIES...

...SEVERE WEATHER THREAT INCREASING ACROSS NORTHERN VOLUSIA COUNTY...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE STORMS MOVING INTO FAR NORTHERN LAKE COUNTY AND 
AND NORTHWEST LAKE COUNTY. THIS LINE OF STORMS HAS A HISTORY OF
PRODUCING TORNADOES AS IT TRACKED ACROSS MARION COUNTY. THESE STORMS
MAY PRODUCE WIND DAMAGE AND HAIL. THE STORMS WERE MOVING EAST
AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIERSON AND ELDRIDGE BY 440 PM EDT
  ORMOND BEACH...TOMOKA ESTATES...HOLLY HILL AND ORMOND BY THE SEA BY
  455 PM EDT
  DAYTONA BEACH BY 500 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 2945 8176 2901 8174 2915 8061 2960 8071

$$

VOLKMER
000 
WWUS52 KMLB 072100
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
458 PM EDT THU APR 7 2005

FLC069-127-072115-
/O.CON.KMLB.SV.W.0026.000000T0000Z-050407T2115Z/
LAKE FL-VOLUSIA FL-
458 PM EDT THU APR 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EDT FOR
NORTHERN VOLUSIA AND NORTH CENTRAL LAKE COUNTIES...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF ORMOND BY 
THE SEA...MOVING EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOMOKA STATE PARK AND ORMOND BY THE SEA BY 510 PM
  ORMOND BEACH BY 510 PM EDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2945 8176 2901 8174 2915 8061 2960 8071

$$

MRV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:36 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 7, 2:36 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
236 PM EDT THU APR 7 2005

.DISCUSSION...

...SEVERE STORMS POSSIBLE THROUGH THIS EVENING...

REST OF THIS AFTERNOON/TONIGHT...LATEST RADAR LOOPS WERE SHOWING TWO
LINES OF STORMS OVER THE EASTERN/NORTH CENTRAL GULF. THE BOTTOM
PORTION LINE OVER THE EASTERN GULF SHOWS APPARENT STRENGTHENING
TREND LAST SEVERAL TAMPA RADAR SWEEPS. SECOND LINE LINE OF STORMS
WAS DEVELOPING ABOUT 100 MILES BEHIND THE LEADING BAND OF STORMS
OVER THE BIG BEND/EASTERN GULF. LATEST RUC40 UPDATE SHOWED
STRENGTHENING MID AND UPPER LEVEL DYNAMICS/INCREASING UPR DIVERGENCE
...COLD POCKET OF AIR AT 500MB OVER THE NORTH CENTRAL GULF COAST AND
CENTRAL GULF WATERS. THESE PARAMETERS SHOULD MOVE ACROSS THE
NORTHERN CWA LATE AFTERNOON/EVENING KEEPING THREAT OF STRONG/SEVERE
STORMS IN THE FORECAST. STRONG VORTICITY ADVECTION AND INCREASING
LARGE SCALE LIFT/DIV Q THROUGH MID/UPPER LEVEL COLUMN SHOULD THEN
MAINTAIN HIGH PROBABILITY OF THUNDER AFTER MIDNIGHT FROM
ORLANDO-CAPE CANAVERAL SOUTH. OVERNIGHT LOWS LOOK GOOD WHEN TAKING
INTO CONSIDERATION ANY RAIN COOLED AIR FROM STORM DOWNDRAFTS.

FRI...BAND OF CONVECTION SHOULD BE OVER FAR SOUTHERN SECTIONS EARLY
IN THE DAY THEN SHIFT SOUTHEAST OF THE AREA BEFORE NOON.  DRYING
WILL WORK INTO THE REGION BEHIND THE WEAKENING COLD FRONT DRIVING
THE DEEP CONVECTION.  PRECIPITABLE WATER VALUES ARE FORECAST TO FALL
TO AROUND AN INCH.  DEEP LAYER CYCLONIC FLOW HOWEVER WILL LEAD TO
DESTABILIZATION DURING AFTERNOON HEATING.  LIMITED DEEP MOISTURE
SHOULD HOLD COVERAGE OF CONVECTION TO SCATTERED...WITH AFTERNOON
DEVELOPMENT PROBABLY HAVING THE MOST COVERAGE IN THE NORTH WHERE
MINUS 14-15 DEGREE 500 MB TEMPS ARE PROGGED.  COULD SEE A FEW STORMS
PRODUCING HAIL IF INCREASING APRIL SUN ANGLE DOES ITS THING AND
PRODUCES ENOUGH INSTABILITY.

SAT...UPPER TROUGH WILL SHIFT EAST OF THE AREA BY EARLY IN THE DAY
SO LARGE SCALE SUBSIDENCE WILL PRODUCE DRYING.  STILL COULD BE SOME
LOW CLOUDS AS LOW LEVEL MOIST CYCLONIC FLOW LINGERS.

SUN-MON...SURFACE RIDGE ALONG THE EAST COAST WILL SWING WINDS TO
ONSHORE BUT RIDGE ALOFT WILL KEEP DEEP MOISTURE LIMITED SO CONTINUED
DRY CONDITIONS.

TUE-THU...MODELS NOT IN TOO BAD OF AGREEMENT IN NEXT LOW PRESSURE
SYSTEM MOVING EASTWARD ACROSS THE MISSISSIPPI VALLEY...BUT FURTHER
NORTH THAN THE CURRENT ONE.  HAVE KEPT A DRY FORECAST FOR TUE AND A
CHANCE FOR STORMS WED.  WITH TIMING/STRENGTH UNCERTAINTIES...SOME
ACTIVITY COULD COME IN AS EARLY AS LATE TUE THOUGH.  ALSO IF SYSTEM
STAYS FAR ENOUGH TO THE NORTH...THERE WILL BE LIMITED DRYING THU SO
HAVE KEPT CHANCE POPS GOING THEN.

&&

.MARINE...ADVISORY TONIGHT SHOULD GIVE WAY TO IMPROVING CONDITIONS
DURING THE DAY FRI AS WEST WINDS WORK IN BEHIND WEAKENING COLD FRONT
AND GRADIENT DECREASES.  OFFSHORE FLOW WILL CONTINUE SAT THEN A WEAK
BACKDOOR FRONT WILL PUSH OFF THE EASTERN SEABOARD SUNDAY WITH HIGH
PRESSURE RIDGE BEHIND IT RETURNING THE FLOW TO ONSHORE BY SUN
NIGHT.  THE FLOW WILL CONTINUE TO VEER EARLY NEXT WEEK WITH
INCREASING SOUTHEAST WINDS TUE AS STORM SYSTEM MOVES INTO THE
MIDDLE PART OF THE COUNTRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  62  78  58  77 /  80  30   0   0
MCO  64  80  59  78 /  70  30   0   0
MLB  66  80  60  78 /  70  30   0   0
VRB  68  81  59  78 /  60  30   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH NUMBER 137 EFFECTIVE UNTIL 7 PM FOR
LAKE/ORANGE/SEMINOLE/VOLUSIA.
LAKE WIND ADVISORY UNTIL 8 PM ALL COUNTIES.
SMALL CRAFT ADVISORY FLAGLER BEACH TO JUPITER INLET.

&&

SHORT TERM...WIMMER
LONG TERM....LASCODY
Hazardous weather outlook, Apr 7, 11:03 AM EDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1103 AM EDT THU APR 7 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
080000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1103 AM EDT THU APR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

...A MODERATE THREAT FOR ISOLATED SEVERE THUNDERSTORMS LATE TODAY
AND THIS EVENING...

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...THE STORM SYSTEM SYSTEM WHICH BROUGHT
SEVERE WEATHER TO PORTIONS OF THE SOUTHEAST STATES OVER RECENT DAYS
WILL IMPACT FLORIDA THIS AFTERNOON AND TONIGHT. FORECAST MODELS
INDICATE AN INCREASED LIKELIHOOD FOR A SQUALL LINE TO MOVE FROM THE
NORTHEAST GULF OF MEXICO TO EAST CENTRAL FLORIDA LATE AFTERNOON...
PERHAPS PRECEDED BY ADDITIONAL SCATTERED STRONG THUNDERSTORMS DURING
THE AFTERNOON.

SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE MID TO LATE
AFTERNOON...MAINLY NORTH OF ORLANDO AND CAPE CANAVERAL. ISOLATED
SEVERE WEATHER...IN THE FORM OF HAIL OR DAMAGING WINDS...MAY
ACCOMPANY THE STRONGEST STORMS. THEN BEGINNING LATE THIS AFTERNOON
...THE SQUALL LINE IS EXPECTED TO APPROACH CENTRAL FLORIDA. A
FEW SEVERE STORMS MAY AFFECT AREAS FROM LAKE COUNTY TO DAYTONA
BEACH...METRO ORLANDO...AND CAPE CANAVERAL. A MODERATE THREAT WILL
EXIST FOR DAMAGING WIND AND HAIL...AS WELL AS A LOW THREAT FOR A
TORNADO.

THE LINE OF STORMS WILL THEN IMPACT AREAS SOUTH OF ORLANDO AND CAPE
CANAVERAL FROM MID EVENING INTO THE EARLY MORNING HOURS FRIDAY. AS
THE LINE MOVES FARTHER SOUTH...THE INTENSITY OF THE STORMS IS
EXPECTED TO LESSEN.

...FLOOD IMPACT...THUNDERSTORMS WITH HEAVY RAINFALL AMOUNTS OF 2 TO 3
INCHES PASSING OVER THE SAME LOCATIONS MAY PRODUCE LOCALIZED STREET
FLOODING NORTH OF A LINE FROM ABOUT LAKE KISSIMMEE TO MELBOURNE.

...HIGH WIND IMPACT...SOUTH WINDS OF 20 MPH WILL OCCASIONALLY GUST
TO BETWEEN 25 AND 30 MPH AHEAD OF THE THUNDERSTORM LINE. BOATERS ON
INLAND LAKES ARE ADVISED TO EXERCISE CAUTION.

...MARINE THUNDERSTORM GUST IMPACT...BOATERS SHOULD BE ALERT FOR
STORMS MOVING OFFSHORE FROM THE WEST AND SOUTHWEST DURING THE LATE
AFTERNOON AND EVENING. ORGANIZED STORMS MAY PRODUCE WINDS IN EXCESS
OF 34 KNOTS...ESPECIALLY NORTH OF COCOA BEACH.

...WIND AND SEA IMPACT...SOUTH WINDS OF 20 TO 25 KNOTS AND SEAS OF 4
TO 7 FEET WILL OCCUR IN ADVANCE OF THE WEATHER SYSTEM THIS AFTERNOON
AND TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR MARINE
INTERESTS.

...RIP CURRENT IMPACT...GUSTY SOUTHERLY WINDS WILL CREATE A STRONG
NORTHWARD FLOWING CURRENT ACROSS THE COASTAL WATERS. SWIMMERS
ENTERING THE SURF TODAY SHOULD BE PREPARED FOR THIS SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON. A FEW OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD MONITOR THE WEATHER
TODAY. FORMAL ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

67

In the hours before

Special weather statement, Apr 7, 4:08 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
408 PM EDT THU APR 7 2005

FLZ041-044-141-072030-
COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN LAKE-
408 PM EDT THU APR 7 2005

...STRONG STORMS MOVING EAST NORTHAST AT 45 MPH TOWARD NORTHERN
LAKE AND NORTHERN VOLUSIA COUNTY...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND HAIL ACROSS MARION
COUNTY MOVING EAST NORTHEAST AT 45 MPH TOWARD NORTHERN VOLUSIA
AND NORTHERN LAKE COUNTY. LAKE GEORGE...BARBERVILLE AND SEVILLE
ARE IN THE PATH OF THIS STORM.

THIS STORM HAS CAUSED DAMAGE ACROSS MARION COUNTY. IF A WARNING IS
ISSUED HEAD INDOORS QUICKLY INTO A STURDY BUILDING AWAY FROM
WINDOWS.

VOLKMER

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:27 PM EDTSpecial Marine WarningMLB2 hr
Apr 7, 5:13 PM EDTSevere Thunderstorm WarningMLBVolusia62 min
Apr 7, 5:28 PM EDTSevere Thunderstorm WarningMLBLake62 min
Apr 7, 6:09 PM EDTSevere Thunderstorm WarningMLBOrange51 min
Apr 7, 6:17 PM EDTSevere Thunderstorm WarningMLBVolusia43 min
Apr 7, 6:29 PM EDTSpecial Marine WarningMLB2 hr
Apr 7, 6:35 PM EDTSevere Thunderstorm WarningMLBBrevard40 min
Apr 7, 6:43 PM EDTTornado WarningMLBBrevard40 min
Apr 7, 7:24 PM EDTSevere Thunderstorm WarningMLBBrevard67 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.